Sunday, November 14, 2010
Seroxat Stories - Richard's Story, A Chemical Lobotomy
The fourth in a series of stories sent into me by readers of Seroxat Sufferers.
This one from Richard echoes many of the countless stories I have read with regard to the withdrawal from Seroxat.
It is a story that should strike at the conscience of GlaxoSmithKline and the UK medicine regulators. Sadly, through experience of dealings with both GSK and the MHRA, I suspect it won't.
**Paxil is the brand name for Seroxat in the US and Canada.
Richard's Story, A Chemical Lobotomy
My suicidal ideation and "Chemical Lobotomy" Begins... a phrase I first saw with a Dr Paul Cheney discussing what he believes happens to those who have been on SSRI's for 10 years.
It was 1997. An accumulation of factors had driven me into an increasingly dark hole, some self inflicted, others not. A psychiatrist was now on the agenda, at the suggestion of my wife, in hopes of helping me, her and to save a marriage teetering on the rocks. She survived, the marriage did not, and it marked the beginning of a deeper descent into a darkness that continues to this day.
After a few visits the diagnosis was severe clinical depression. The topic of drugs was broached and a life long aversion to pills beyond the ordinary was my reaction. My shrink, someone who I still today would describe as an amiable and caring man despite what followed, talked some about prescription medications as well as homeopathic alternatives. I opted to start with St John's Wort, with no noticeable improvement. After some period of time anti depressants were strongly suggested and Paxil was his drug of choice. And this I will never forget. As part of his explanation he said it was the "least toxic" of all the available solutions. And with a daily dosage of 20 mg my Paxil nightmare began.
Over the following 2 years my behavior became increasingly self destructive, encompassing many of the ""usual suspects" in such a descent. While I have read some who have researched and claimed that Paxil can facilitate such behavior, it is hard to blame anyone but myself. But there was a new element previously unknown to what was once a strong inner make up. A "boot strap" mentality that was always my salvation in crisis situations whether large or small was now giving way to daily thoughts of suicide.
In late December of 1999, now in my second post marital apt, I moved my mattress to my living room floor. From that location through the windows of my apt I could view the New Year's Eve fireworks display over Lake Michigan, an annual tradition in Chicago. And the downward spiral accelerated.
My mattress, along with me, stayed on that floor for the next 4 months, rarely leaving my apt. My near 25 year career in the financial markets was ended in February for "job abandonment". Suicide was no longer merely a daily thought but became a confirmed destination and was never far from my thoughts. Hard to make plans when you've decided your pre-determined fate. Those thoughts seemed as natural to me as work once was. They even took on a romantic tone over time, imagining asking my ex or a friend to hold my hand as I expired from a drug overdose. After my first shrink visit post climbing off my floor I mentioned suicide as my destination whenever my money was gone.
A few years later that point was reached. I was as calm about the date and method of my demise as if thinking about what to order at a restaurant. In an e mail to said shrink I mentioned my plans. Little did I know a shrink could order an arrest for hospitalization, which took place they next morning. Four uniformed cops, a trip in a paddy wagon and a 30 hour stay in the locked psych ward of Northwestern Memorial hospital. Over the objections of the second in charge of the ward, the lead Dr signed my release.
Now indigent, a multi year odyssey of living with a variety of friends and family in 3 different states followed. Suicide ideation was still strong and daily, but likely was prevented by not wanting to "soil" the homes of said family and friends. I was now receiving Paxil for free (25mg CR from the plant Glaxo recently closed and was fined $750 million) from a Glaxo program called "Bridges to Access". How's that for a title!
In the spring of 2007 I started serious on line research on Paxil, on my own. Many of the critics of SSRI's became well known names to me...Healy, Breggin, Glenmullen and others. As Glenmullen was only a few miles from where I was located I tried hard to contact him, many e mails and a few phone calls without success. But through a blog "Furious Seasons" I found out he was not taking private patients.
I planned my own withdrawal schedule. Not sure there were any withdrawal protocols published at the time by those who later would publish on this topic. From June to Oct of that year I would split the pills into smaller and smaller doses. In Oct I stopped after more than 10 years on this poison.
The electric zaps were there, but I was familiar with this symptom as I had experienced the same before on days when I had not taken my dosage. Zaps occurred 50-100 times a day, often 10 of more in a matter of a second or two. Slowly, other symptoms surfaced. First was tinnitus, which was rarely mentioned. Then the dreams...bizarre, disturbing, byzantine and often in color. I had never dreamed in color before. The dreams have become recurring "themed nightmares" leaving one sometimes breathless on awaking. Akathisia, or "inner restlessness". Sounds benign but believe me it is not. All of these continued over the months that followed and are with me to this day. Then about 3 months into the period after the last dose I had the first visit of what I now call "the insanities". Among the many articles discussing Paxil withdrawal symptoms one list mentioned "feeling like you're going insane" and I was having my first experience. A psychical sensation in my frontal lobes that was draining, disturbing, near debilitating. Lying down and hoping for sleep was my only solution.
These attacks became more frequent, along with the daily visits of the other symptoms. The once a month visit of the insanities became twice a month, then twice a week and finally after 18 months they became intolerable with multiple attacks weekly. Contact with a shrink/neurologist familiar with the dangers of SSRI's followed. He said I was too far past my last dose for this merely to be withdrawal symptoms and I was basically experiencing a poisoning of the brain, neurotoxicity.
Cutting to today, I went back on a smaller dose at that time, 5 mg of Prozac, the idea being that this should/may clear up the toxic effects and withdrawal could begin again. Did not work, then 10 mg. Did not work and the symptoms became more difficult to deal with. Today I am back at 15 mg and have given up the idea of these issues ever clearing up. 6 months ago they were so bad I agreed to start using a small dosage of Xanax, another toxic drug, but it helped for very short periods, sometimes helping me fall asleep. Three months ago I bought some marijuana for the first time in 30 years.
All the symptoms are still with me today. A day without a visit of "the insanities" is now rare. Once in a while an attack is mild. Most are somewhere between disturbing to debilitating. A small dosage of Xanax is a 3-4 times a week event. A puff or two on a one hitter (there were no such things in my college days) occurs with about the same frequency. Both have their ameliorating effects but do nothing to halt the symptoms. Taking to bed on a bad day is frequent occurrence.
I believe I have suffered permanent brain damage due to not only the drug, but the length of time of my exposure. Again a quote from Dr Paul Cheney, known for his CFS clinic, as well as a believer in the severe dangers of SSRI's.
"Taken over 10+ years or so, these medications can lead to the loss of brain cells, causing neurodegenerative disorders."
I have no reason to believe otherwise in my situation.
Other stories in this series:
Seroxat Stories - Dumgoyne's Story
Seroxat Stories - 'Angela's Story - 2mg away from safety'
Seroxat Stories - 'Annie - My Story'
ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING
About the Author :
Bob Fiddaman has been writing about the dangers of antidepressants since 2006. In 2011 he was presented with two human rights awards from the Citizens Commission on Human Rights.
Labels: bobfiddaman, Fiddaman, fiddaman blog, Paroxetine, Paxil, Seroxat, Seroxat Sufferers, Seroxat Sufferers Stand Up and be Counted, SSRI